Norco and Constipation
During treatment with Norco (hydrocodone/APAP), constipation may occur as a side effect. Although this side effect may not occur if you only use the drug for a few days, most people develop some degree of constipation while using Norco. Constipation is such a predictable side effect that many healthcare providers will recommend taking a laxative before any problems occur.
Norco® (hydrocodone/APAP) is a prescription pain medication. Because it contains a narcotic, Norco is likely to cause constipation. Although you may avoid this side effect if you take Norco for just a few days (or if you only take it occasionally), the majority of people who take the drug will develop some degree of constipation.
Although non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, most healthcare providers agree that a laxative is necessary to prevent and treat constipation due to Norco. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (and be sure to mention that you are taking Norco).
The use of laxatives to prevent and treat constipation due to Norco is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) or even life threatening (after having a heart attack -- when straining should be avoided).
Constipation is a possible side effect of narcotics that does not go away with continued use. In other words, someone who has been using Norco for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Norco that cause constipation.